When most people think about drugs and depression, they likely imagine antidepressants. That is, medicines to help overcome the blues. They rarely consider the possibility that the medications they were prescribed to treat a urinary tract infection, high blood pressure, allergies or nerve pain could put them in a valley of despair. And yet a surprising number of medicines cause depression as a potential complication. How can you protect yourself from the psychological side effects of commonly prescribed drugs?

Challenging Times Ahead for Depression:

The next several weeks will be brutal for millions of people. That’s because days are short, and the weather is likely to be unpleasant.

Punxsutawney Phil may fool us into thinking that nice weather is only six weeks away because he did not see his shadow this year. But Groundhog Day has fooled us before. We can get cold weather, snow, ice and other forms of nastiness for a few more months. As a result, people are stuck inside and less likely to exercise, socialize or get any sunshine.

A Surprising Number of Medicines Cause Depression:

These conditions can make a person more vulnerable to depression. So can many medications. Many people taking medicines may be completely unaware that depression is a potential side effect.

A study published last year in JAMA (June 12, 2018) found that American adults take more than 200 medications that could trigger depression or even suicidal symptoms.

Which Medicines Cause Depression?

Which medicines should you be aware of? The anti-epileptic drugs gapabentin (Gralise, Neurontin) and a similar drug called pregabalin (Lyrica) are often prescribed to treat neuropathic pain. These medications can lead to depression or even suicidal thoughts.

Healthcare providers get this warning in the prescribing information:

“Anyone considering prescribing gabapentin or any other AED [anti-epileptic drug] must balance the risk of suicidal thoughts or behavior with the risk of untreated illness…Patients, their caregivers, and families should be informed that AEDs increase the risk of suicidal thoughts and behavior and should be advised of the need to be alert for the emergence or worsening of the signs and symptoms of depression, any unusual changes in mood or behavior, or the emergence of suicidal thoughts, behavior, or thoughts about self-harm.”

A Patient’s Perspective on Gabapentin:

One visitor to our website described severe psoriatic arthritis and chronic back pain as the aftermath of a car accident. He is taking gabapentin as part of his pain control regimen.

However, he reports:

“I can sleep only four or five hours a night. I’ve gained weight and I have odd bursts of bad memories from my past. I have periods of depression, with thoughts of wanting to die. When that is going on, I just want to be by myself.”

Lyrica and Depression:

Lyrica can also trigger depression, either while someone is taking it or upon discontinuation.

One reader told us:

“My entire world flipped upside down as soon as I tried to wean off the drug. I had diarrhea, nausea, headaches, chills, sweats, numbness in my arms and hands, restlessness, fatigue, lethargy, dizziness, anxiety, depression, hopelessness and more, just in the first week.”

Many people who take gabapentin, pregabalin or topiramate, another anti-seizure medicine, find these drugs extremely helpful. However, all should be warned about the potential for depression as a side effect.

Other Medicines that Cause Depression:

What other medications may trigger depression? You might be surprised that some are available without a prescription. Acid-suppressing drugs (proton pump inhibitors or PPIs for short) such as esomeprazole, lansoprazole and omeprazole have all been associated with depression (International Psychogeriatrics, Jan. 2018).

The authors of this article note:

“Use of PPIs might represent a frequent cause of depression in older populations; thus, mood should be routinely assessed in elderly patients on PPIs.”

Other researchers writing in the journal Psychotherapy and Psychosomatics (online, Jan. 6, 2018) note that:

“To our knowledge, this was the first study to investigate the associated between PPI exposure and the risk of major depression.”

A review in the journal Frontiers in Neurology (online, Jan. 8, 2019) concludes:

“The findings of most research studies described in this review indicate that there is a direct association between the onset of dementia and depression on one side and the long-term use of PPIs on the other.”

Can Blood Pressure Medicines Cause Depression?

Few people would expect to develop depression in reaction to treating blood pressure, but beta blockers, commonly prescribed for hypertension, can affect mood. In fact, some people have come up with the term beta blocker blues.

A Dutch study published in Family Medicine (June, 2014) notes that:

“To our knowledge there have been no studies investigating the association of beta-blockers with depression in hypertension patients in primary care without a previous MI [heart attack] or heart failure.”

We find that shocking. There have been rumors of beta blockers and an association with depression for decades, but no reliable research to confirm or reject the link.

Here is what the Dutch scientists concluded:

“In conclusion, we found a significant relationship between the use of lipophilic beta-blockers and depression scores in primary care hypertension patients without previous MI or heart failure when adjusting for potential confounders. Our findings underline the recommendation of the most recent guidelines with respect to being cautious with prescribing beta-blockers for the treatment of hypertension in patients without a previous MI or heart failure.”

Lipophilic means having an “affinity for fatty tissue.” Such beta blockers get into the brain more readily. They include propranolol, metoprolol and pindolol.

Anti-anxiety drugs like alprazolam and sleeping pills like zolpidem may also contribute to someone feeling depressed.

An article in the Mayo Clinic Proceedings (March, 2016) concluded:

“This study demonstrated a significant association between using zolpidem and suicide or suicide attempt in people with or without comorbid psychiatric illnesses (all P<.05).”

Can Steroid Medicines Cause Depression?

If patients develop really severe allergies or asthma they may be prescribed corticosteroids such as prednisone. Almost any serious inflammatory condition may trigger a prescription for such a steroid. We worry that some doctors do not always warn their patients that these medicines cause depression.

Sara described her experience with prednisone this way:

“I was prescribed 50mg of prednisone for 10 days. I was not tapered. I took 50mg every day. By day 3 I fell into a deep depression.

“I couldn’t eat. I couldn’t sleep. I had no motivation to move. I laid on my bathroom floor crying. I wanted to end my life, I had a feeling of no escape. I had no idea what was happening to me until I searched side effects of prednisone and realized what it was.

“I stopped taking it and it took me about 3 weeks to finally return to myself. I still have bouts of anxiety 5 months later after what I had gone through on that medication. Never again!”

Antibiotics and Depression?

Most people would never consider that some antibiotic medicines cause depression. It seems totally illogical. And yet a class of antibiotics call fluoroquinolones (FQs) are capable of causing serious depression.

The official prescribing information for Levaquin (levofloxacin) states:

“Fluoroquinolones, including LEVAQUIN®, have been associated with an increased risk of psychiatric adverse reactions, including: toxic psychoses, hallucinations, or paranoia; depression, or suicidal thoughts; anxiety, agitation, restlessness, or nervousness; confusion, delirium, disorientation, or disturbances in attention; insomnia or nightmares; memory impairment. Attempted or completed suicide have been reported, especially in patients with a medical history of depression, or an underlying risk factor for depression.”

Lee in Texas wrote about Cipro and depression:

“I was given Cipro for strep throat in 2010. My previous experience with it several years earlier had been that it made me nauseous, but this time the side effects were much worse. I became suicidally depressed, to the point that my husband was afraid to leave me by myself. I talked to my doctor and she took me off it immediately. Blessedly, the black depression cleared up.”

Take-Home Message to Prescribers:

Prescribers should warn about medicines that cause depression. If they fail to do so, patients should ask. If you become depressed on such a medicine, your doctor may be able to help you simply by changing your medication.

Our FREE Guide to Psychological Side Effects provides some insights into how medications can affect your mood.  Share your own story in the comment section below.

Related People's Pharmacy Health Guide

Watch a brief welcome from Joe & Terry

Your browser doesn't support HTML5 video.